Case of skin necrosis triggered by transarterial chemoembolization
An 81-year-old woman with a history of hepatitis C virus-related cirrhosis and hepatocellular cancer was sent to the dermatology clinic after experiencing painful, increasingly worsening skin sores on her belly for 5 days. She had transarterial chemoembolization (TACE) with doxorubicin-eluting beads nine days before her presentation to treat hepatocellular cancer. Several erythematous plaques with an atrophic whitish centre were found on the skin of the epigastric area and left upper quadrant (Panel A). Epidermal necrosis and reactive atypia of keratinocytes and eccrine glands were discovered during a skin biopsy.
In addition, spherical emboli comprised of thick, basophilic material occluded tiny capillaries in the reticular dermis (Panel B; hematoxylin and eosin staining). TACE drug-eluting beads caused cutaneous necrosis, which was diagnosed. A potential consequence of TACE is the dissemination of chemoembolization material outside the hepatic-artery vascular region, also known as nontarget embolisation. When the hepatic falciform artery is embolised, epigastric skin necrosis can develop. The patient was given oral pentoxifylline as well as topical glucocorticoids. The skin lesions had subsided six months later, but scarring persisted.
Transarterial therapy is the first-line treatment for intermediate-stage hepatocellular carcinoma
Transarterial therapy is currently recommended as the first-line treatment for intermediate-stage hepatocellular carcinoma (HCC). In practise, however, transarterial treatment is frequently chosen as a second-line alternative at all phases via treatment stage migration. Transarterial embolisation (TAE) was first reported in 1974, and since then, various types of transarterial treatments have emerged, including transarterial chemoembolization (TACE), drug-eluting bead (embolics) TACE (DEB-TACE), and transarterial radioembolization (TARE).
Transarterial therapies, like other radiological techniques, are safe but can result in complications (Fig. 1). The reported incidence varies greatly depending on the demographic, interventional technique type, and definition. Although the majority of these problems are minor, some do result in morbidity and mortality. Some are unique to specific procedures, whereas others can occur independent of modality. As newer procedures are introduced, complications that are unfamiliar to both diagnostic and interventional radiologists may arise. As a result, current literature data should be revised. The purpose of this study was to review and organise potential problems associated with currently available transarterial therapies for HCC.
Complications: skin necrosis, radiation Dermatitis
Non-target embolisation of the cutaneous branches of the hepatic and extrahepatic feeders causes skin damage. The falciform ligament artery has been linked to epigastric skin rash following TACE. It originates in the left or middle hepatic artery, travels through the falciform ligament, and wraps around the umbilicus. TACE via the internal mammary, intercostal, and lumbar arteries has also resulted in skin damage. Doxorubicin is a vesicular chemotherapeutic drug that binds to DNA in tissue and can induce severe skin necrosis. Radiation dermatitis is a type of skin damage caused by 90Y microspheres. Prophylactic embolisation of the cutaneous branches may be required to avoid problems. Wang et al. discovered that applying ice to the skin following TACE reduced skin problems and TARE by causing vasoconstriction.
Transarterial treatment might result in a variety of problems in the arteries and organs involved. Non-target organs such as the skin, lungs, gastrointestinal tract, and even the nervous system might be harmed. The evaluation and management of adverse events is heavily reliant on symptoms, indicators, and postprocedural imaging results. Because newer treatment methods are commonly used, procedural details are extremely relevant when evaluating postprocedural imaging findings. The kind and location of a microcatheter, the extent of embolisation, and the presence of cutaneous or spinal branches on angiograms are all associated with TACE problems. TARE is affected by lung shunt fraction, lung dose, and normal liver dose. Familiarity with various transarterial therapy modalities can aid radiologists in distinguishing between treatment-related alterations and problems, eventually leading to improved outcomes.